North Dakota, 2006

Flooding in North Dakota, May 1 to 31, 2006

May 1 to 31, 2006 · NWS FGF · 3 events in 3 counties and zones

90 feet MSL. 20 feet MSL around May 9th, setting a new modern day record high level for the lake.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake began the month at about 1449.00 feet MSL and ended the month at about 1448.90 feet MSL. The lake peaked at roughly 1449.20 feet MSL around May 9th, setting a new modern day record high level for the lake. Stump Lake also continued to rise, beginning the month at around 1439.80 feel MSL and ending the month around 1441.70 feet MSL. The Devils Lake outlet had not been run at all to this point in the summer, due to poor water quality in the Sheyenne River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 7:40 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 30, 7:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT SUN APR 30 2006

FORECAST CHALLENGE FOR UPDATE CONCERNS RAIN COVERAGE/CHANCES.

MODEL ISENTROPIC 295K SURFACE DEPICTING CURRENT PCPN COVERAGE ACROSS
ND/MN WELL. BEST LIFT CURRENTLY ALONG AND WEST OF VALLEY AND OVER
SOUTH HALF OF MN. N CENTRAL MN HAS BEEN UNDER SOMEWHAT OF A BREAK
UNDER NEUTRAL LIFT HOWEVER NAM BRINGS ANOTHER BAND OF LIFT THROUGH
WHICH IS CURRENTLY LINING UP WELL WITH BAND OF BETTER ORGANIZED SHRA
OVER NE MN SHIFTING WEST. AS A RESULT EXPECT AREAS OF RA TO CONTINUE
UNTIL LATER TONIGHT NAM/GFS SHOWING AN OVERALL WEAKENING OF LIFT
ACROSS FA. AT THIS TIME DO FEEL ITS NECESSARY TO MAKE ANY DISTINCT
CHANGES IN POPS WITH ABOVE THINKING.

TEMPERATURES TO BE VERY SIMILAR TO LAST NIGHT WITH CLOUDS/MID UPPER
40 DEWPOINTS AND LITTLE OVERALL CHANGE IN THERMAL COLUMN. WILL LOOK
GRIDS HOWEVER MAY NOT NEED UPDATE AS CURRENT FORECAST LOOKING VERY
GOOD.

&&

.AVIATION...SEEING BRIEF VFR CIGS OVER VALLEY HOWEVER LIKELY ONLY
SHORT LIVED. EXPECT WIDESPREAD MVFR/IFR CIGS AND PATCHY RAIN
REMAINDER OF OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

VOELKER
Hazardous weather outlook, Apr 30, 4:59 AM CST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 AM CDT SUN APR 30 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
559 AM CDT SUN APR 30 2006

...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF THE
NORTHERN RED RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Benson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Benson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Ramsey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ramsey County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Flood, Nelson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nelson County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512373, 5512374, 5512375.